Skip to main content
NIH Record - National Institutes of Health

Study Uncovers Clues About Why Common Cancer Drug Causes Hearing Loss

Scientists have found a new way to explain the hearing loss caused by cisplatin, a powerful drug used to treat many forms of cancer. Using a highly sensitive technique to measure and map cisplatin in mouse and human inner ear tissues, researchers found that forms of cisplatin build up in the inner ear. They also found a region in the inner ear that could be targeted for efforts to prevent hearing loss from cisplatin. The study is published in Nature Communications and was supported by NIDCD.

Cisplatin and similar platinum-based drugs are prescribed for an estimated 10 to 20 percent of all cancer patients. NCI supported research that led to the 1965 discovery of cisplatin and continued development leading to its success as an essential weapon in the battle against cancer. The drugs cause permanent hearing loss in 40 to 80 percent of adult patients and at least half of children who receive the drug. 

The new findings help explain why cisplatin is so toxic to the inner ear and why hearing loss gets worse after each treatment, can occur long after treatment and is more severe in children than adults.

“Hearing loss can have a major impact on a person’s life,” said NIDCD director Dr. James F. Battey Jr. “Many adults with hearing loss struggle with social isolation and depression, among other conditions. Children who lose their hearing often have problems with social development and keeping up at school. Helping to preserve hearing in cancer patients who benefit from these drugs would be a major contribution to the quality of their lives.”

Dr. Lisa L. Cunningham of NIDCD led the research team, which included scientists from NIMHD and NCATS.

In most areas of the body, cisplatin is eliminated within days or weeks after treatment, but in the inner ear, the drug remains much longer. Previous research focused on why the inner ear is more sensitive than other parts of the body to cisplatin-induced damage. The NIH team pursued a new angle on the problem: What if the inner ear is not able to get rid of cisplatin and cells in the inner ear important for hearing die because they are exposed to the drug for a long time? 

The team developed a mouse model that represents cisplatin-induced hearing loss seen in human patients. By looking at inner ear tissue of mice after the first, second and third cisplatin treatment, researchers saw that cisplatin remained in the mouse inner ear much longer than in most other body tissues and that it builds up with each successive treatment. They also studied inner ear tissue donated by deceased adult patients who had been treated with cisplatin and observed that cisplatin is retained in the inner ear many months or years after treatment.

The NIH Record

The NIH Record, founded in 1949, is the biweekly newsletter for employees of the National Institutes of Health.

Published 25 times each year, it comes out on payday Fridays.

Associate Editor: Carla Garnett
Carla.Garnett@nih.gov

Staff Writers:

Eric Bock
Eric.Bock@nih.gov

Dana Talesnik
Dana.Talesnik@nih.gov

Back to Top